Aug 4, 2003
Dr Young, Thank you for answering my Question on my #'s. I was diagnosed last November and my numbers have dropped pretty fast.from 521 to 366 cd4 and from 62,000 to 40,000 I see my viral load is dropping which is good, however the fact that my cd4 is dropping does that mean that the disease is proggresing? also what is a good regiment of drugs to start out with? do all the drugs have side effect such as weight gain? I thank you for answering my other question so fast as I have asked other doctors and got no reply. I appreciate your proffesionalism. Thanks
Response from Dr. Young
Thanks for your reply and comments.
A drop in reproducible drop in CD4 cell counts (look both at the total, or absolute number and percentage) means that there has been loss of immune function. Persons with HIV really don't have significant risk of HIV complications (or disease progression) until their CD4 counts drop below 350 cells.
As for good regimens (not "regiment") to start, assuming that you have acquired drug sensitive virus, many clinicians start patients on three drug regimens that include a non-nucleoside drug (like efavirenz) with two nucleoside drugs, like the combos AZT/3TC or tenofovir/3TC. An alternative approach (particularly important for the roughly 10% of patients who have inherited NNRTI resistant virus) is to use a boosted protease inhibitor (like lopinavir/ritonavir-- Kaletra) in place of the non-nuke.
Newer protease inhibitors, like atazanavir may provide simple, low pill count and dosing frequency alternatives too.
Side effects of each drug regimen vary from person to person, but suffice to say that weight gain is often seen, but I view this as a return to "normal" wieght among persons who have lost weight before starting meds, more than average weight persons gaining a lot of weight.
Good luck. BY
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.